St. John’s Wort- Herb/Drug Interactions, Part 2

St. John’s Wort- Herb/Drug Interactions, Part 2

 

…Continuation from Part 1

 

            I highly recommend St. John’s Wort for patients with mild depression whom wish to utilize Western herbal medicine alone.  However useful this herb is on it own, it is not to be used in combination with Western pharmaceutical medication without first consulting with the individual’s doctor.  In addition, if it is approved for use alongside with Western medicine, it should still be monitored carefully.  St. John’s Wort should never be used at the same time as an SSRI’s, specifically because the combination can potentially cause Seratonin Syndrome.  According to the American Family Physicians, in an article written April 1, 2005, “Serotonin syndrome is caused by a systemic excess of serotonin and is defined when at least three of the following signs and symptoms are present: mental status changes, diaphoresis, myoclonus, hyperreflexia, diarrhea, fever, tremor, in-coordination, seizures, tachycardia, and QT interval prolongation.”

Due to the large amount of research done about Seratonin Syndrome, this contraindication is well known.  However there has been additional research that indicates that St. John’s Wort also has herb/drug interactions with other medications as well.  According to an article published in the University of Maryland, St John’s Wort should not be taken with the following medications, without first discussing it with your doctor, “Antidepressants- tricyclic antidepressants, SSRIs, and MAOIs, Antihistamines, Dextromethorphan, Digoxin, Drugs that suppress the immune system, Drugs to fight HIV, Birth control pills, Reserpine, Sedatives, Theophylline, Triptans, Warfarin.”  In addition, the article goes on to state, “Because St. John’s Wort is broken down by certain liver enzymes, it may interact with other drugs that are broken down by the same enzymes. Those drugs may include: Antifungal drugs…, Some calcium channel blockers (taken to lower blood pressure), Statins (drugs taken to lower cholesterol).”

In conclusion, St. John’s Wort is an important herb to be aware of, so as to guard against potential drug-herb interactions.  St. John’s Wort should be used with caution, if used at all, with Western herbal medicines.  In addition, it would be best to also use it carefully, if at all, in combination with Chinese herbal medicines.  A person should be monitored carefully when taking both St. John’s Wort and Chinese Herbal Medicines simultaneously.

Written by,

Yasmin Spencer LAc, DAOM, Dipl. OM
427 F Street, Eureka, CA 95501
(707)616-6880

 

 

 

Bibliography

  • Paula Gardiner, MD, MPH, Russel Phillips, MD, Allen F. Shaughnessy, PharmD, January 1, 2008. American Academy of Family Physicians.  “Herbal and Dietary Supplement-Drug Interactions in Patients with Chronic Illness.”  Retrieved from:  http://www.aafp.org/afp/2008/0101/p73.html
  • Borrelli F, Izzo AA.  December 11, 2009.  National Institute of Health- Department of Experimental Pharmacology, University of Naples Federico II.  “Herb-drug interactions with St John’s Wort (Hypericum perforatum): an update on clinical observations.”  Retrieved from:  http://www.ncbi.nlm.nih.gov/pubmed/19859815

One thought on “St. John’s Wort- Herb/Drug Interactions, Part 2

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s